Harvey Group Practice

- a general practice for you -

Health Information

Migraine and Combined Hormonal Contraception

Migraine and Combined Hormonal Contraception

If you have migraine with aura, you should not use combined hormonal contraceptives - which means the combined oral contraceptive (COC) pill ('the pill'), the contraceptive vaginal ring ("the ring") or the contraceptive patch ('the patch'). This is because of a small but significant increased risk of having a stroke. If you have migraine without aura you should not take combined hormonal contraceptives if you are aged 35 or older. If you previously never had migraine, and then develop any type of migraine (with or without aura) after starting combined hormonal contraceptives, you should stop using them.

Some women aged under 35 who have migraine without aura are prescribed combined hormonal contraceptives. They then find that the pill-free, ring-free or patch-free break triggers migraine attacks. If this happens to you then you do not need to stop your combined hormonal contraceptive. Tips for you to reduce headache frequency are given below.

Migraine is a condition that causes intermittent headaches, often accompanied by other symptoms such as feeling sick (nausea) or being sick (vomiting). Migraine attacks are often (but not always) one-sided, and often (but not always) throbbing. Some people with migraine find that bright lights or loud noises bother them and that moving their head can make the headache worse. Migraines can stop you carrying on with your normal activities even when the pain is not severe. Between migraine attacks, the symptoms go completely. See separate leaflet called Migraine.

The combined oral contraceptive (COC) pill ('the pill'), the contraceptive vaginal ring ('the ring') and the contraceptive patch ('the patch') contain the chemical (hormone) oestrogen. They are all called 'combined hormonal contraceptives'. They are generally used for 21 consecutive days, followed by a 7-day break (in which you may have a period).

Taking oestrogen causes you to have a slightly increased risk of having a stroke (compared with the normal risk). If you have migraine without aura, you have a slightly increased risk of having a stroke compared with the normal risk. The increased risk of having a stroke is slightly higher in people who have migraine with aura.

If you take oestrogen and you have migraine the risks increase a little more, because now two risks are present.

  • The combination of taking combined hormonal contraception plus having migraine without aura increases the risk of stroke slightly more than either alone.
  • The combination of taking combined hormonal contraception plus having migraine with aura increases the stroke risk by a little more than this, multiplying it by 2 to 4.

This is still a very low risk, but it is an increased risk of something very serious. Doctors therefore advise against using combined hormonal contraception if you experience migraine with aura, as this is puts you at a small but unnecessarily increased risk of something very serious.

The main symptom of migraine is headache. About 1 in 4 people who have migraine also have an aura (warning sign) that they are about to have a headache. The aura comes before the headache and is often a visual disturbance. It may involve a temporary loss of part of the vision affecting the same side in both eyes, flashes of light, or flashing zigzag lines called castellations, etc. Other forms of aura include odd sensations like pins and needles or numbness in parts of the body, an odd smell, food cravings and, rarely, paralysis of the arm and/or leg on one side of the body. An aura lasts anything from a minute to an hour before the headache starts.

If you have migraine with aura, the aura may not occur in every migraine attack. The headaches, which vary in severity, typically last a few hours, although they can last up to three days.

You should take advice from your doctor or nurse, as individual circumstances can vary.

In general, you should not take combined hormonal contraceptives:

  • If you already have migraine attacks (episodes) with aura.
  • If you have a past history of having migraine attacks with aura either on, or off, the COC pill.
  • If you already have migraines without aura and are aged 35 or above.
  • If you did not previously have migraine, and then migraine attacks first developed once you started taking the pill or using the patch.

This means that the only women with migraine who can take combined hormonal contraceptives are women who are aged under 35, and who had already experienced migraine attacks without aura before they started taking the pill or using the patch.

There are a number of other methods of contraception available for women with migraine who should not take the pill or use the patch. For example, the progestogen-only pill (POP), the progestogen injection, intrauterine contraceptive devices (IUCDs) or the intrauterine system (IUS), and barrier methods are usually suitable.

In some women with migraine who take the pill or use the patch, migraine attacks (episodes) can be triggered by the drop in the blood level of oestrogen during the pill-free or patch-free interval.

  • So long as these migraine attacks are without aura AND you were already known to have migraine without aura before starting the pill or the patch, there is usually no need to stop the pill or the patch.
  • If they are migraines with aura, you should stop the pill or the patch, and if you have never had migraines of any sort before, you should stop the pill or patch.

If these migraine attacks are without aura but are troublesome and not easily treated with painkillers or triptans, then options to consider are:

  • Changing to a pill with less progestogen. Migraine attacks during the pill-free interval seem to occur less often in women who take a pill with a lower dose of progestogen.
  • Tri-cycling your pill. This means taking the pill continuously for three packets (nine weeks) without any breaks, followed by a seven-day pill-free interval. This keeps the level of oestrogen constant whilst you take the three packets. By doing this you have fewer withdrawal bleeds and therefore fewer migraine attacks. It is OK to have only one withdrawal bleed every three packets. Note: you can only do this with pill types that have the same dose of progestogen for each dose. These are the commonly used types; however, check with your doctor or nurse if you are unsure.
  • Using oestrogen supplements during the seven-day pill-free or patch-free interval.
  • A change to a different method of contraception.

Further reading & references

Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but makes no warranty as to its accuracy. Consult a doctor or other healthcare professional for diagnosis and treatment of medical conditions. For details see our conditions.

Author:
Dr Mary Lowth
Peer Reviewer:
Dr Jacqueline Payne
Document ID:
4873 (v42)
Last Checked:
22/08/2017
Next Review:
25/07/2020